May 7, 2009
Camphor may cause seizures in children
Inappropriate uses of camphor, which provides the strong aromatic odor to many cold products, can cause seizures in young children, U.S. researchers warn.
Researchers at Albert Einstein College of Medicine of Yeshiva University in New York said that children are particularly vulnerable to the toxic effects of camphor, which is easily absorbed through the skin and mucous membranes and as a result the federal government limits the camphor content of common cold preparations and requires camphor-containing products be properly labeled.
In the journal Pediatrics, the researchers report on three cases of camphor-associated seizures in children seen in the emergency department of Children's Hospital at Montefiore in New York over a two-week period.
In one case, a 15-month-old Hispanic boy accidentally ingested camphor cubes his parents said were being used to ward off evil spirits. In the second case, a 22-month-old Hispanic boy ate a camphor-containing product that was placed in the apartment to control cockroaches. In the third case, a 3-year-old Hispanic girl was exposed to crushed tablets spread around the house to control roaches and an ointment rubbed on her skin hourly for 10 hours.
All three children received drug treatment to terminate their seizures and their parents were advised to stop using all camphor-containing products. The children were all seizure-free when followed up 10 weeks later, the study said.